Iowa, 2014

Hail and Damaging Wind in Iowa, June 20, 2014

June 20, 2014 · NWS FSD · 15 events in 2 counties and zones

Thunderstorms produced numerous reports of large hail and one report of damaging winds across northwest Iowa during the afternoon and early evening of June 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced numerous reports of large hail and one report of damaging winds across northwest Iowa during the afternoon and early evening of June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 12:46 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 20, 12:46 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
146 PM CDT FRI JUN 20 2014

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
ISSUED AT 1038 AM CDT FRI JUN 20 2014

FOR A CHANGE NOT MUCH GOING ON IN THE SHORT TERM OTHER THAN A FEW
ACCAS -TSRA ACROSS INTERSTATE 29 FROM SIOUX FALLS TO BROOKINGS.
EXPECT LIGHTNING TO BE THE ONLY ISSUE WITH THE STORMS AS THEY MOVE
EAST AND WEAKEN. A LITTLE CONCERNED WITH STORMS ACROSS PORTIONS OF
NEBRASKA AT THE PRESENT TIME AND WHAT THAT MEANS FOR THE SOUTHERN
SECTIONS OF OUR CWA LATER TODAY AND THIS EVENING. MODELS ARE NOT
DOING WELL WITH FORECAST POSITION OF THE BOUNDARY...SO MODELS
SEVERE WEATHER INDICES HAVE ALSO BEEN AFFECTED. EXPECT STORMS TO
BE POSSIBLE ACROSS THE SOUTHERN AREA...MAINLY KSUX...BUT ONLY
THINK WIDELY SCATTERED AND NOT THE WIDESPREAD VARIETY AS WE HAVE
SEEN LATELY. STORMS THAT DO DEVELOP WILL HAVE THE POSSIBILITY OF
PRODUCING LARGE HAIL AND PERIODS OF MODERATE RAINFALL. DONT EXPECT
RAINFALL TO IMPACT CURRENT FLOODING ACROSS THE AREA AS THE
RAINFALL WILL BE FAIRLY LOCALIZED. CURRENT EHWO AND FORECAST HAS
MENTION OF STORMS IN THOSE AREAS...SO WILL LET IT RIDE FOR NOW.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 422 AM CDT FRI JUN 20 2014

CONDITIONS ON SATURDAY WILL LARGELY BE MARKED BY IMPACT OF EARLY
DAY ELEVATED CONVECTION...OR LACK OF IT...ACROSS THE CWA. ADVANCE
OF THE STEEP MID LEVEL LAPSE RATES AND THE LOCATION OF QG FORCING
WOULD SUGGEST WOULD STILL BE DEALING WITH A GREATER THREAT FOR
LINGERING SHOWERS/THUNDER ACROSS NW IA...AND MORE ISOLATED CHANCE
ELSEWHERE. THIS WOULD PRIMARILY BE A MORNING THREAT...UNLESS FAITH
PUT IN THE GFS/CANADIAN GLOBAL SOLUTION...WHICH IS MUCH DIFFERENT
DYNAMICALLY THAN OTHER SOLUTIONS...MORE PERSISTENT WITH PRECIPITATION
AND CLOUDS THROUGH THE DAY. AT THIS TIME...MUCH FAVOR SHOWN TOWARD
THE MASS OF OTHER SOLUTIONS. CONTINUED RETURN OF MOISTURE...
DAYTIME HEATING...AND THE STEEPENING MID LEVEL LAPSE RATES WILL
PRODUCE MODEST INSTABILITY BY LATER IN THE AFTERNOON ACROSS THE
AREA.  WITH LARGER SCALE NOT IN FAVOR OF LIFT...AND THE ONLY
BOUNDARY AROUND LIKELY TO BE A RESULT OF THE EARLIER NIGHT/MORNING
CONVECTION...WILL LOOK WESTWARD TO THE BETTER THREAT OF
DEVELOPMENT NEAR WEAK CONVERGENCE AXIS ACROSS CENTRAL AND WESTERN
DAKOTAS. WOULD LIKELY BE INITIATION POINT FOR MAJORITY OF
CONVECTION DURING THE LATER AFTERNOON HOURS...WHICH WOULD THEN
PROPAGATE EASTWARD THROUGH THE CWA OVERNIGHT. PRE CONVECTIVE
ENVIRONMENT ACROSS THE CENTRAL PORTIONS OF SD INDICATE 30 TO 35
KNOTS OF 0-6KM SHEAR...AND HODOGRAPHS ARE INDICATIVE OF FAVORING
SPLIT TO LEFT MOVER. LIFT SHOULD BE ENHANCE BY WEAK JET IMPULSE
SLIDING TO NORTH... AND EXPECT CONVECTION TO TRACK STEADILY
EASTWARD ALONG WITH THE VEERING BUT SOMEWHAT WEAK LOW LEVEL JET. A
FEW SEVERE STORMS WOULD CERTAINLY APPEAR TO BE IN THE MIX STARTING
DURING THE EVENING WEST OF THE JAMES VALLEY...WITH THE THREAT
WOULD LIKELY BE LIMITED TO LARGE HAIL AND DAMAGING WINDS...MORE
TOWARD THE LATTER AS STORMS ORGANIZE INTO SMALL SEGMENTS BY LATER
EVENING. PROGRESSION SHOULD KEEP RAINFALL AMOUNTS FROM BEING TOO
EXCESSIVE...BUT MANY AREA LIKELY TO SEE A HALF INCH TO INCH
RAINFALL...ESPECIALLY AREAS I29 AND WEST.

FORECAST CONFIDENCE STARTS TO WANE HEADING TOWARD SUNDAY AND
BEYOND WITH MODEL SOLUTIONS POLLUTED BY PERIODS OF INTERNAL
CONVECTIVE DEVELOPMENT. SEVERAL SOLUTIONS POINT TOWARD A STRONGER
WAVE SLIDING INTO THE REGION. CONVECTIVELY REINFORCED BOUNDARY
WILL BE SLIPPING TOWARD SW MN AND NW IA DURING THE DAY...AND
EXPECT A RESURGENCE IN CONVECTION...AND DEPENDING ON THE DEGREE
OF DESTABILIZATION...A THREAT FOR A FEW SEVERE STORMS AGAIN
ACROSS THE EAST...AS WELL AS SOME SPOTTY HEAVIER RAINFALL...
AS AMPLIFYING TROUGH IN THE NORTHERN PLAINS LIFTS EAST/NORTHEAST.

FOCUS FOR PRECIPITATION WILL GRADUALLY SETTLE SOUTHWARD EARLY IN
THE WEEK...AND SHOULD GET A PERIOD OF 24-48 HOURS OF DRY WEATHER.
CERTAINLY WILL BE A TOUCH COOLER OVERALL AS FLOW DIVERTS BEHIND
WAVE TO NORTH TO NORTHEAST FOR A FEW DAYS. MAY START TO GET A
LITTLE THUNDER THREAT RETURNING TOWARD SOUTH CENTRAL SD TOWARD
LATER WEDNESDAY...AND HAVE A SMALL CHANCE FOR PRECIPITATION ON
THURSDAY ONCE LOWER LEVEL RETURN FLOW BECOMES REESTABLISHED AND
MID LEVEL INSTABILITY SPREADS BACK ACROSS THE AREA UNDER BUILDING
RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 142 PM CDT FRI JUN 20 2014

VFR CIGS FOR MOST OF THE PERIOD AND TAF LOCATIONS. CHANCE FOR
SCATTERED -TSRA AT KSUX BETWEEN 23Z & 03Z AS BOUNDARY APPRAOCHES
FROM THE SOUTH. ANOTHER CHANCE FOR SCATTERED -TSRA AS FAR NORTH AS
KFSD BUT CHANCES ARE MUCH BETTER FURTHER SOUTH. OTHERWISE...VFR
CIGS TO CONTINUE THROUGH PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...HEITKAMP
LONG TERM...CHAPMAN
AVIATION...HEITKAMP
Hazardous weather outlook, Jun 20, 5:48 AM CST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 AM CDT FRI JUN 20 2014

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>070-211200-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-LINCOLN-MURRAY-
COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-BON HOMME-YANKTON-
648 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SMALL CHANCE OF THUNDERSTORMS MAINLY NEAR AND SOUTH OF
INTERSTATE 90 TONIGHT...BUILDING NORTH OF INTERSTATE 90 TOWARD
SATURDAY MORNING. NO SEVERE STORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...AND ARE NOT
EXPECTED TO BE SEVERE. A BETTER CHANCE FOR THUNDERSTORMS WILL
SPREAD IN ON SATURDAY EVENING WEST OF THE JAMES RIVER...WITH
STORMS CAPABLE OF HAIL UP TO GOLF BALL SIZE WITH WINDS GUSTS UP
TO 70 MPH. AS STORMS SPREAD EAST TOWARD SOUTHWEST MINNESOTA AND
NORTHWEST IOWA...THE THREAT BE HAIL TO HALF DOLLAR SIZE AND WINDS
TO 70 MPH. ISOLATED POCKETS OF HEAVY RAINFALL ARE POSSIBLE AFTER
MIDNIGHT ON SATURDAY NIGHT ACROSS SOUTHWEST MINNESOTA AND
NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

IAZ020>022-031-032-NEZ013-014-SDZ071-211200-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
648 AM CDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG IS EXPECTED TO DISSIPATE BY AROUND 8 AM...
GENERALLY EAST OF A LINE FROM SPENCER TO CORRECTIONVILLE.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED BY LATE
AFTERNOON THROUGH THE LOWER MISSOURI VALLEY...CONTINUING THROUGH
THE EVENING AND OVERNIGHT HOURS. A FEW STORMS MAY PRODUCE HAIL UP
TO QUARTER SIZE. THERE IS A SMALL CHANCE THAT REDEVELOPMENT OF
STORMS ACROSS THE AREA COULD PRODUCE SPOTTY HEAVY RAINFALL FROM
EXTREME NORTHEAST NEBRASKA EASTWARD ALONG HIGHWAY 20 IN NORTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW MORNING THUNDERSTORMS ARE POSSIBLE ON SATURDAY...BUT ARE
NOT EXPECTED TO BE SEVERE. WHILE AN ISOLATED THUNDERSTORM IS
POSSIBLE ON SATURDAY EVENING...A BETTER CHANCE FOR THUNDERSTORMS
WILL SPREAD IN AFTER MIDNIGHT...WITH STORMS CAPABLE OF HAIL UP TO
GOLF BALL SIZE WITH WINDS GUSTS UP TO 70 MPH. ISOLATED POCKETS OF
HEAVY RAINFALL ARE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT.

The radar

The Omaha radar (KOAX), 120 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Woodbury

When
June 20, 1:40 PM CST
Where
Woodbury County, (Sux)sioux City Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.400, -96.380

Hail, Woodbury

When
June 20, 1:41 PM CST
Where
Woodbury County, 0.51 mi W of Sergeant Bluff
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.400, -96.360

Hail, Woodbury

When
June 20, 1:45 PM CST
Where
Woodbury County, 2.55 mi E of Sergeant Bluff
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.400, -96.300

Hail, Woodbury

When
June 20, 1:55 PM CST
Where
Woodbury County, 2.58 mi SE of Sioux City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.470, -96.350

Hail, Woodbury

When
June 20, 2:12 PM CST
Where
Woodbury County, Lawton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.480, -96.180

Hail, Woodbury

When
June 20, 2:31 PM CST
Where
Woodbury County, 1.47 mi SSE of Sioux City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.480, -96.370

Hail covered the ground.

Hail, Plymouth

When
June 20, 2:39 PM CST
Where
Plymouth County, 1.02 mi W of Neptune
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -96.170

Hail, Plymouth

When
June 20, 2:42 PM CST
Where
Plymouth County, 2.15 mi WSW of O Leary
Measured
0.88 in hail
Reported by
Public
Coordinates
42.690, -96.110

Thunderstorm Wind, Woodbury

When
June 20, 3:15 PM CST
Where
Woodbury County, 4.84 mi N of Lawton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.550, -96.180

Thunderstorm winds blew shingles off a residence, and blew branches off trees.

Hail, Plymouth

When
June 20, 3:17 PM CST
Where
Plymouth County, 5.13 mi W of Kingsley
Measured
1 in hail
Reported by
Public
Coordinates
42.590, -96.070

Hail, Woodbury

When
June 20, 3:37 PM CST
Where
Woodbury County, 3.29 mi NW of Anthon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.430, -95.920

Hail, Plymouth

When
June 20, 3:45 PM CST
Where
Plymouth County, 2.57 mi SE of Adaville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.720, -96.370

Hail, Woodbury

When
June 20, 4:11 PM CST
Where
Woodbury County, 1.53 mi E of Sioux City
Measured
1.5 in hail
Reported by
Public
Coordinates
42.500, -96.350

Hail, Woodbury

When
June 20, 6:14 PM CST
Where
Woodbury County, 3.56 mi E of Leeds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.530, -96.300

Hail, Woodbury

When
June 20, 6:45 PM CST
Where
Woodbury County, 0.51 mi W of Sioux City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.500, -96.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524809, 524810, 524811, 524812, 524813, 525031, 525033, 525035, 525036, 525037, 525038, 525039, 525040, 525041, 525043.